Abstract

Toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS) are severe skin reactions characterised by epidermal necrolysis. Skin reactions develop as a result of drug induced keratinocyte apoptosis. Certain drugs, like nonsteroidal anti-inflammatory agents, antimicrobial substances and anticonvulsants, cause TEN or SJS more frequently. We present the case of a fatal adverse cutaneous reaction after linezolid administration in a 66-year old patient with severe staphylococcal pneumonia during treatment in the intensive care unit. According to data from the National Agency for Medicinal Products and Medical Devices of Croatia (HALMED), TEN is a rare, but not an unexpected, side effect of this antimicrobial drug. Time of occurrence, distribution and the extent of skin lesions are not typical of TEN, but the result of the postmortal skin biopsy clearly indicates the cause of the reaction.

Key words: epidermal necrolysis, toxic, linezolid, drug-related side effects and adverse reaction

Read More